Life with warfarin

I was put on warfarin last September after my ablation was stopped due to a clot. Warfrin gives me pain and sickness in my stomach so I plucked up the courage last week to send a message to my EP at the QE Birmingham to ask if I could go back to Apixiban. The message that came back to me - quote "if you return to warfarin he would not do an ablation, and would not see me in clinic again!" Not polite but to the point. I do not I get along with this man.

15 Replies

oldestnewest
  • Hi Cali - Do you mean return to Apixiban?

    I was told that if I take any other anticoagulant other than warfarin I would have to have a TOE (tube down throat to see if any clots) if I needed a cardioversion (have had lots). As I'd rather not have that (have had it once) I stick to my warfarin.

    At first taking warfarin made my stomach sore, but I now take it mid breakfast and have no problems at all. It may be an idea to try taking yours then.

    Good luck.

    Jean

  • Well done for making a move. I think your title should be 'Existing with Warfarin' because your life is on hold at the moment and someone needs to be moving you forwards. The pot perhaps needs stirring more vigorously and you have lots of options, like giving your GP a firm prod, trying a different GP, trying a different EP, seeking a private appointment,. Your first issue is to find out what's going on with the clot that held up your ablation. Has it gone and if it hasn't, is the treatment you have been enduring since September the most appropriate?

    Make a point of saying how very unhappy you are at every INR session. A little outburst when you see your GP might help to reveal the depth of your frustration.

    Keep us posted!

  • Yes, assume you mean return to Apixaban?

    If you do not get along with your EP then I would seek a change. I have met a couple of registrars at the QE who can't speak English that well and are fairly difficult to communicate with. One senior EP at the QE did explain to me some years back that they needed/wanted me on Warfarin for my ablation.

    I personally find the statement you quote not just rude, but very unprofessional. I could understand them saying they "could not" do an ablation (if indeed that were the case), but to say "would not" is either just poor English, aggressive or a typo. Then to go on and say they would not see you again in clinic is astonishing.

    Koll

  • The statement that I quoted was verbatim off this EP`s secretary, and yes I was shocked but he is testy at the best of times, maybe he needs more skiing.

  • Do not mention QEH to me, I attended there for my first ablation,

    Done by a top EP Consultant..

    However was unsuccessful..

    Returned for further consultation, with same Doctor, his Name Dr Griffiths

    Recommend a second ablation,

    Scheduled for 6 months after, but he could not do this one,

    Was done by an Italian EP Consultant, who I could not understand..

    Ended with a Tamponade, followed by two cardio versions

    And a heart drain.

    Moved since all this, and come under Welsh NHS

    Was referred to Liverpool heart and chest hosp

    Had my visit with a lovely EP dr

    And so far, he cannot offer me much hope, of another ablation working,

    Is willing to try Amioderone again ,if my endocrinologist is happy with eye specialist tests reaveal it no nonger in my body.. after leaving me with all the toxic effects some years ago,

    Other alternative is pace maker.... are they actually going to work on AF .. ? His answer was some people love them others do not.

    Well better leave it at that,

    And see what my next app in March reveals

    Happy New Year and hopefully NSR

    To all

    😊

  • I too am under Dr Griffiths and find him very abrasive to deal with. Having said that I did write him a letter setting out the reasons why I have questioned what is being done for me. I had a good reply as I have a clot in my heart and as such he cannot ablate. They will think again if this clot does not dissolve with Warfarin. So I understand that it is a question of wait and see. After further research this is the safest option for me as I have learned to live with this condition. The breathlessness which is the only symptom I have I just move a lot slower than I did ( I forget sometimes) if I forget I have to stop to get my breath and at my age 72 this is not unusual. I have come to the conclusion we expect miracles from the NHS and sometimes this doesn`t happen. Be happy that you are alive and enjoy life as much as your health allows - sad but true, we all age!!

  • Hi Cali you have some good suggestions above but I think before you did any major moves I would want to know why - what is the reasoning for wanting me on Wafarin? Always ask why, there may be an excellent reason or it could just be that he biased against NOACs.

    Any good doctor should be able to give you a good reason for asking you to stay with a particular treatment and a suggestion for combating any side effects, although mostly the none medications ones come from fellow sufferers like Jean.

  • I will not ask again as after being kicked once I shall not put myself in the firing line again. I will wait until called to clinic and take it up face to face.

  • Well, for those of us north of the equator, the shortest day is almost here and with the arrival of 2017, we will all be moving towards spring and warmer weather and that always makes us feel we are moving forwards.

    In the meantime, all good wishes for the festive season!

  • Although I did not ask again, maybe the fault lay in my not hearing well, but he did reply to my letter and I was happy with his explanation. I am coming to the conclusion that whilst they can help us folk they cannot perform miracles - that is left to God! I replied to Roseyuk with more details. Although he did not specifically say why Warfarin I know that most EP use this as the levels can be more monitored especially in the case of a clot. It was only when this was found that he insisted on Warfarin, so maybe his experience tells him this is best. I have managed to bring all the side effects from this and other drugs I have to take for HP by taking them at breakfast time with a large glass of plain water. I was dubious at first that this could make a difference - but it does! No pain , sickness or dizziness so I am shutting up about this and maybe they will help eventually with my AF.

  • When you have your TOE ask for a GA. I wouldn't have it any other way and now I am happily on Edoxaban

  • A lot of EPs prefer warfarin for ablations as you can continue on it right through the ablation, whereas many EPs stop NOACs, which is dangerous from the micro-clots that can be produced during an ablation. Also warfarin can be better at dissolving clots already formed. So he has your best interests at heart even if it doesn't quite come across!

  • Thank you for that explanation, but I still don`t know why we are not given this info. by our care givers. It like getting info. out of MI6!

  • If you don't want to take this guy on, try taking the Warfarin mid-meal for a while and see if it makes a difference. I am on Warfarin and, as instructed in the directions, take it mid evening meal. I have never had problems with my stomach.

    Best of luck.

    Netty

  • Not polite at all ! They should be nice and understanding !

You may also like...